Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS St. Louis, MO

March 12, 2020Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 12, 2020, 1:09 PM CDT for Randolph County, Illinois. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2020, 1:09 PM CDT (18:09 UTC)
Expired
Mar 12, 2020, 1:45 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 1:13 PM CDTHAIL 0.5Evansville, ILHAIL HAS BEEN FALLING FOR A FEW MINUTES. MOST HAIL IS PEA SIZE WITH THE LARGEST AROUND ONE-QUARTER OF AN INCH.
Mar 12, 1:19 PM CDTHAIL 0.88Ellis Grove, ILDIME AND NICKEL SIZE HAIL FELL FOR ABOUT 10 MINUTES.
Mar 12, 1:23 PM CDTHAIL 12 Ese Tilden, ILREPORT SUBMITTED VIA MPING. TIME ESTIMATED BY RADAR.
Mar 12, 1:24 PM CDTHAIL 0.252 W Eden, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KLSX 121809
SVRLSX
ILC157-121845-
/O.NEW.KLSX.SV.W.0011.200312T1809Z-200312T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
109 PM CDT Thu Mar 12 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in southwestern Illinois...

* Until 145 PM CDT.

* At 108 PM CDT, a severe thunderstorm was located near Evansville,
  moving east at 65 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Chester, Sparta, Red Bud, Bremen, Steeleville, Percy, Coulterville,
  Tilden, Evansville, Baldwin, Eden, Preston, Blair, Prairie, Ellis
  Grove, Ruma, Houston, Rockwood, Kaskaskia and Roots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
      3785 8979 3788 8980 3791 8984 3787 8990
      3790 8997 3793 8998 3796 8992 3797 8994
      3797 9000 3802 9007 3813 9006 3814 9004
      3822 9003 3822 8959 3795 8960
TIME...MOT...LOC 1808Z 269DEG 57KT 3805 8997 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
2 follow-up statements
015 
WWUS53 KLSX 121821
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
121 PM CDT Thu Mar 12 2020

ILC157-121845-
/O.CON.KLSX.SV.W.0011.000000T0000Z-200312T1845Z/
Randolph IL-
121 PM CDT Thu Mar 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN RANDOLPH COUNTY...

At 120 PM CDT, a severe thunderstorm was located near Steeleville,
moving east at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Blair, Rockwood, Welge, New Palestine and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
      3785 8979 3788 8980 3791 8984 3787 8990
      3788 8993 3814 8977 3822 8979 3822 8959
      3795 8960
TIME...MOT...LOC 1820Z 271DEG 57KT 3804 8973 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
837 
WWUS53 KLSX 121839
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
139 PM CDT Thu Mar 12 2020

ILC157-121849-
/O.EXP.KLSX.SV.W.0011.000000T0000Z-200312T1845Z/
Randolph IL-
139 PM CDT Thu Mar 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 145 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
      3785 8979 3788 8980 3791 8984 3787 8990
      3788 8993 3814 8977 3822 8979 3822 8959
      3795 8960
TIME...MOT...LOC 1839Z 269DEG 57KT 3804 8935 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:45 PM CDT, 24 minutes earlier.

Area forecast discussion, Mar 12, 12:45 PM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Thu Mar 12 2020

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 420 AM CDT Thu Mar 12 2020

Active weather expected over the next 7 days across the region.
Right now dealing with some patchy fog, reducing visibilities less
than a mile at times across portions of southeast MO and
southwestern IL. Conditions should improve by mid morning. For the
rest of today, main focus continues to be the potential for strong
to severe thunderstorms, especially over portions of southeast
Missouri and southern Illinois this afternoon through early this
evening. Initially will see showers and storms develop just after
sunrise as low level moisture increases on nose of low level jet
along warm frontal boundary over portions of central Missouri and
spread east and northeast. Still some uncertainty on exact track of
surface low and location of warm front, but majority of the CAMs
have surface low tracking east along I-70 corridor today. This
activity will mainly be elevated so main threat will be large
hail. As for the activity in the warm sector, mid level lapse
rates between 7 and 8 degrees, MU CAPES between 1500 and 2500
J/kg, 0-3km SRH around 400 m2/s2, as well as hodographs
indicating strong speed shear (30 to 40 kts) in the lowest 1 km
and strong directional shear, are good indicators of discrete
supercell development with the main threats being tornadoes,
damaging winds and large hail. SPC has put portions of southeast
Missouri and southern Illinois in an enhanced risk for severe
storms with a 5 to 10% tornado probability in this area. Best
timing for this activity looks to be between Noon and 6 PM.

Rain will come to an end by midnight as system exits region. Surface
ridge will build in tonight with colder air making it's way in. Lows
will be in the low 30s to low 40s. Dry, mostly cloudy and colder
weather on Friday with highs in the upper 40s to low 50s.

Byrd

.LONG TERM...  (Friday Night through Wednesday)
Issued at 420 AM CDT Thu Mar 12 2020

Next system will move in Friday night and with colder air still
in place, rain will change over to a mix of rain and snow over
portions of northeast MO and west central IL towards daybreak on
Saturday morning. So still expect minor snowfall accumulations in
this area, mainly on elevated/grassy surfaces. Then as
temperatures warm up, mix will change back to all rain. Rest of
forecast area will just see a cold rain with this system. With the
rain and clouds, highs on Saturday will only be in the upper 30s
to low 40s.

Beyond that, dry weather expected late Saturday night through late
Sunday night before next system moves in on Monday. Even with
chances of rain each day through mid week, it will not be a complete
wash out through this period as the models continue to have
differences in timing and placement with these systems. Temperatures
will moderate through mid week with highs by Wednesday in the upper
50s to low 60s.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1235 PM CDT Thu Mar 12 2020

A cluster of thunderstorms is currently crossing the Mississippi
River and will continue to move eastward early this afternoon.
More isolated to scattered shower activity is expected behind this
area, with another round of thunderstorms developing along the
trailing cold front south of the terminals in southeast Missouri
late this afternoon. Winds should predominantly stay
east/southeast just north of a warm front across the terminals,
before coming out of the northwest behind the cold front this
evening. Winds may also gust in the 20-25 knot range overnight
tonight. Ceilings are a bit all of the place, but generally should
improve through the day. Behind the front, VFR conditions are
forecast areawide.

SPECIFICS FOR KSTL:

Thunderstorms are currently exiting the terminal. Scattered
showers are possible the next few hours, but current thinking is
that redevelopment of storms should be south of the terminal this
afternoon along a cold front. Behind the front, winds will become
out of the northwest and become gusty overnight tonight. Ceilings
will likely be a bit variable, but should improve to VFR
conditions by early this evening, if not a bit earlier.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 12, 12:14 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1214 PM CDT Thu Mar 12 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131715-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1214 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms likely this afternoon through late this afternoon.
Scatteredstrong to severe storms possible, mainly across portions of
southeast Missouri and southern Illinois. The main threats will be
tornadoes, damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chance of a rain/snow mix across portions of northeast Missouri and
west central Illinois late Friday night, early Saturday morning.
Minor snowfall accumulations possible, mainly on elevated/grassy
surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between Noon and 6 PM.

Gosselin

In the hours before

Local storm report, Mar 12, 11:43 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       7 W BAY                 38.57N 91.59W
03/12/2020  M1.30 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL OCCURRED IN APPROXIMATELY 1 HOUR
            PERIOD.

&&

MAPLES
Local storm report, Mar 12, 11:57 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             SULLIVAN                38.22N 91.17W
03/12/2020  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, Mar 12, 11:58 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             2 NE FRENCH VILLAGE     37.99N 90.36W
03/12/2020  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            PEA SIZE HAIL HAD BEEN FALLING FOR A FEW
            MINUTES LEADING UP TO THE TIME OF THE
            REPORT.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:05 AM CDTDense Fog AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more4 hr
Mar 12, 10:04 AM CDTDense Fog AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more116 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.